Narrow Results Clear All
Search results for "Nonsurgical Procedural Complications"
Cases & Commentaries
- Web M&M
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD; January 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Oakeshott I. The Sunday Times. June 18, 2006.
This article reports on incidents of wrong drug and wrong route administration of epidurals in the United Kingdom's National Health Service.
Journal Article > Study
Jagsi R, Kitch BT, Weinstein DF, Campbell EG, Hutter M, Weissman JS. Arch Intern Med. 2005;165:2607-2613.
This survey demonstrated that more than half of residents reported patients experiencing adverse events under their care, a quarter of which were attributed to errors. The most frequent adverse events involved procedures and medication administrations, while predictors of these and other near miss events included rotating on an inpatient service, fatigue, and postgraduate year 1 status. The authors advocate for greater resident involvement in data acquisition to complement existing methods of chart review for adverse event analyses. This type of involvement may provide residents with important quality improvement opportunities in their education and training.